Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 211, NWS Fort Worth, TX

May 24, 2003Kaufman County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 24, 2003, 11:41 PM CDT for Kaufman County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2003, 11:41 PM CDT (04:41 UTC)
Expired
May 25, 2003, 12:45 AM CDT
In force
64 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Kaufman County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 10:20 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3246 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 250441
SVRFTW
TXC257-250545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1140 PM CDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KAUFMAN COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1245 AM CDT

* AT 1140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED   
  A SEVERE THUNDERSTORM ON THE WEST SIDE OF TERRELL...MOVING SOUTH   
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KAUFMAN AROUND 1155 PM CDT
  KEMP AROUND 1220 AM CDT

HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 70 MPH ARE LIKELY.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 3238 9644 3236 9609 3277 9611 3279 9650

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:06 PM CDT, 35 minutes earlier.

Area forecast discussion, May 24, 11:06 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1106 PM CDT SAT MAY 24 2003

CLUSTER OF STRONG AND SEVERE THUNDERSTORMS CONTINUES ACROSS PARTS OF
NORTH TEXAS NORTH AND EAST OF THE METROPLEX. CONVECTION EXPECTED TO
CONTINUE WELL INTO THE NIGHT WITH A GRADUAL SOUTHWESTWARD
PROGRESSION TOWARD THE METROPLEX. MAIN FOCUS NEXT FEW HOURS MAY BE
ACROSS NORTH CENTRAL ZONES WHERE MOISTURE POOLED NEAR AND ALONG OF
SURFACE BOUNDARY AND SLIGHTLY STRONGER WINDS ALOFT AID ORGANIZATION.

SURFACE BOUNDARY ANALYZED FROM NEAR KCDS TO NEAR KSHV THIS EVENING
WAS APPARENT FOCUS FOR DEVELOPMENT. LOW LEVEL JET ANALYZED FROM THE
SOUTH SOUTHWEST AT 35 KTS NEAR AND WEST OF DFW WILL CONTINUE TO AID
DEVELOPMENT ALONG SOUTHWESTWARD MOVING OUTFLOW BOUNDARY(S).

UPDATED ZONES TO INCREASE POPS SLIGHTLY IN AREAS NORTH OF INTERSTATE
30. SEVERE AND HEAVY RAIN WORDING LOOKS APPROPRIATE FOR THESE ZONES
FOR THE REST OF THE NIGHT.

NO CHANGES MADE TO LATER PERIODS OF FORECAST.   /9

..DISCUSSION ISSUED AT 315 PM CDT SATURDAY..
NORTHWEST FLOW WILL REMAIN OVER NORTH TEXAS THE NEXT FEW DAYS AS
UPPER RIDGE BUILDS OVER THE WESTERN U.S. AND LARGE TROUGH LINGERS
ACROSS THE EASTERN HALF OF THE COUNTRY.  EXPECT SHOWERS AND
THUNDERSTORMS TO CONTINUE TO FORM LATE THIS AFTERNOON AND TONIGHT AS
WEAK WAVES IN THE NORTHWEST FLOW INTERACT WITH MOIST AND UNSTABLE
AIR ALREADY IN PLACE.  THUNDERSTORMS DEVELOPMENT SHOULD BE ENHANCED
LATE TONIGHT AS A COLD FRONT APPROACHES FROM THE NORTH AND A LOW
LEVEL JET SET UP.  MOST FAVORED AREA FOR STORM DEVELOPMENT WILL BE
NEAR THE RED RIVER.  STORMS THAT DEVELOP WILL MOVE SOUTHEAST ACROSS
MUCH OF NORTH TEXAS.  HIGH PRECIPITABLE WATER VALUES AND THE
POTENTIAL FOR STORM REDEVELOPMENT ON THE SURFACE BOUNDARY WILL
WARRANT THE MENTION OF SOME HEAVY RAIN.  A FEW STORMS COULD BECOME
SEVERE WITH AMPLE INSTABILITY AND SHEAR IN PLACE.  HAIL AND WIND
WILL BE THE MAIN THREATS.  MODELS STILL INDICATE THAT THE FRONT WILL
LINGER OVER NORTH TEXAS ON SUNDAY...THEREFORE...THUNDERSTORMS WILL
REMAIN.  HOWEVER...THE DEVELOPMENT OF AN MCS OVERNIGHT COULD GREATLY
IMPACT THE DEVELOPMENT OF STORMS ON SUNDAY.

SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH
MEMORIAL DAY WITH THE COLD FRONT PROGGED IN THE SOUTHERN ZONES AND
NORTHWEST UPPER FLOW REMAINING OVER THE REGION.  THUNDERSTORMS
CHANCES SHOULD DECREASE THE REST OF THE WEEK AS THE UPPER LEVEL
RIDGE BUILDS EASTWARD.

AFTER A WARM AND HUMID AFTERNOON...CLOUDS AND RAIN SHOULD KEEP TEMPS IN
THE UPPER 70S AND LOW 80S SUNDAY AND MONDAY.  TEMPS WILL REACH THE
LOW 90S BY MID WEEK.

.FWD...
TX...NONE.
Hazardous weather outlook, May 24, 3:30 PM CDT, 8 hours 11 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT...GENERALLY ALONG AND NORTH OF A LINE FROM COMANCHE...TO
CLEBURNE...AND CANTON. THE PRIMARY THREAT WILL BE FROM LARGE HAIL
AND DAMAGING WINDS...BUT LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING WILL ALSO PRESENT A HAZARD.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTH TEXAS THROUGH
WEDNESDAY...ALTHOUGH CHANCES WILL DIMINISH SIGNIFICANTLY BY MONDAY.
ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED IN THE SLIGHT RISK AREA THIS
EVENING AND OVERNIGHT.

65/DD

In the hours before

Local storm report, May 24, 10:13 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1013 PM CDT SAT MAY 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1012 PM    POINT                     TX   STRUCK BY LIGHTNING
05/24/03   RAINS                          REPORTED BY LAW
                                          ENFORCEMENT. TWO PEOPLE
                                          INJURED BY LIGHTNING STRIKE
Local storm report, May 24, 10:21 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1021 PM CDT SAT MAY 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    FARMERSVILLE              TX   1.00 INCH HAIL
05/24/03   COLLIN                         REPORTED BY SPOTTER

1018 PM    2 N CADDO MILLS           TX   1.00 INCH HAIL
05/24/03   HUNT                           REPORTED BY SPOTTER
Local storm report, May 24, 10:30 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1030 PM CDT SAT MAY 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    NEVADA                    TX   0.75 INCH HAIL
05/24/03   COLLIN                         REPORTED BY SPOTTER
Local storm report, May 24, 10:44 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1044 PM CDT SAT MAY 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1025 PM    FARMERSVILLE              TX   WIND DAMAGE
05/24/03   COLLIN                         REPORTED BY LAW
                                          ENFORCEMENT ROOF DAMAGE,
                                          TREES DOWN
Local storm report, May 24, 11:37 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1137 PM CDT SAT MAY 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 PM    ROYCE CITY                TX   70 MPH TSTM GUST
05/24/03   ROCKWALL                       REPORTED BY LAW
                                          ENFORCEMENT AT ROYCE CITY
Local storm report, May 24, 11:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1140 PM CDT SAT MAY 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 PM    1 W TERRELL               TX   1.75 INCH HAIL
05/24/03   KAUFMAN                        REPORTED BY LAW ENFORCEMENT

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:10 PM CDTSevere Thunderstorm WarningFWDFannin65 min
May 24, 7:29 PM CDTSevere Thunderstorm WarningFWDDelta61 min
May 24, 7:48 PM CDTSevere Thunderstorm WarningFWDLamar57 min
May 24, 8:06 PM CDTTornado WarningFWDDelta39 min
May 24, 8:11 PM CDTSevere Thunderstorm WarningFWDHopkins64 min
May 24, 8:31 PM CDTSevere Thunderstorm WarningFWDHunt59 min
May 24, 8:57 PM CDTSevere Thunderstorm WarningFWDFannin48 min
May 24, 9:12 PM CDTSevere Thunderstorm WarningFWDHopkins48 min
May 24, 9:16 PM CDTSevere Thunderstorm WarningFWDMontague59 min
May 24, 9:20 PM CDTSevere Thunderstorm WarningFWDRains55 min
May 24, 9:26 PM CDTSevere Thunderstorm WarningFWDHunt64 min
May 24, 9:42 PM CDTSevere Thunderstorm WarningFWDFannin63 min
May 24, 9:46 PM CDTSevere Thunderstorm WarningFWDCollin59 min
May 24, 9:56 PM CDTSevere Thunderstorm WarningFWDVan Zandt79 min
May 24, 10:09 PM CDTSevere Thunderstorm WarningFWDRains36 min
May 24, 10:12 PM CDTSevere Thunderstorm WarningFWDGrayson63 min
May 24, 10:26 PM CDTSevere Thunderstorm WarningFWDHunt49 min
May 24, 10:33 PM CDTSevere Thunderstorm WarningFWDKaufman, Rockwall72 min
May 24, 10:42 PM CDTSevere Thunderstorm WarningFWDCollin63 min
May 24, 11:12 PM CDTSevere Thunderstorm WarningFWDVan Zandt63 min
May 24, 11:38 PM CDTSevere Thunderstorm WarningFWDCollin67 min
May 25, 12:08 AM CDTSevere Thunderstorm WarningFWDVan Zandt67 min
May 25, 12:15 AM CDTSevere Thunderstorm WarningFWDDallas45 min
May 25, 12:15 AM CDTSevere Thunderstorm WarningFWDHunt, Rockwall60 min
May 25, 12:20 AM CDTSevere Thunderstorm WarningFWDHenderson55 min
May 25, 12:33 AM CDTSevere Thunderstorm WarningFWDDenton57 min
May 25, 12:48 AM CDTFlash Flood WarningFWDDallas3 hr
May 25, 1:17 AM CDTSevere Thunderstorm WarningFWDHenderson58 min
May 25, 1:26 AM CDTSevere Thunderstorm WarningFWDDenton49 min
May 25, 1:56 AM CDTSevere Thunderstorm WarningFWDCooke64 min
May 25, 3:58 AM CDTFlash Flood WarningFWDDallas3 hr
May 25, 6:37 AM CDTFlash Flood WarningFWDHunt, Rains3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.